Thunderstorm Wind, Osage
- When
- May 31, 4:10 PM CST
- Where
- Osage County, 0.78 mi S of Grainola
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.939, -96.650
Strong thunderstorm wind blew down trees.
Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of the 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over central Oklahoma and southern Kansas along a slow-moving cold front during the afternoon hours of the 31st. Very unstable air ahead of the cold front, combined with strong wind shear, resulted in storms quickly evolving into supercells. These storms produced several tornadoes, large hail to golfball size, and damaging wind across eastern Oklahoma during the evening hours of the 31st into the overnight hours of June 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 3:00 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
400 PM CDT FRI MAY 31 2013
.DISCUSSION...
...SIGNIFICANT SEVERE WEATHER AND FLASH FLOODING POTENTIAL
THROUGH TONIGHT...
BY MID AFTERNOON A COLD FRONT EXTENDED FROM THE TEXAS PANHANDLE
THROUGH NORTHWEST OKLAHOMA AND INTO EASTERN KANSAS WITH A DRYLINE
SET UP OVER WESTERN OKLAHOMA INTO NORTHWESTERN TEXAS. THESE
BOUNDARIES WILL BE THE PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT
ACROSS THE REGION THIS AFTERNOON/EVENING AND OVERNIGHT.
STORM INITIATION HAS ALREADY BEGUN JUST AHEAD OF THE FRONT NEAR THE
KANSAS BORDER INTO SOUTHEAST KANSAS...WITH ADDITIONAL DEVELOPMENT
EXPECTED NEAR THE FRONT AND DRYLINE. HIGH AMOUNTS OF
INSTABILITY...DEEP LAYER SHEAR AND STEEP MID LEVEL LAPSE RATES
WILL ALLOW FOR THUNDERSTORMS TO QUICKLY BECOME SEVERE THIS
AFTERNOON/EVENING AND CONTINUE INTO THE OVERNIGHT HOURS. VERY
LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE CAPABLE WITH ANY
THUNDERSTORM DEVELOPMENT. TORNADO POTENTIAL IS EXPECTED TO
INCREASE THROUGH THE EVENING HOURS...WITH THE POSSIBILITY OF
SIGNIFICANT TORNADOES...AS A 40-60KT LLJ DEVELOPS OVER AN AREA OF
WARM ADVECTION AND SPREADS NORTHEAST INTO EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS. A PDS TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHEAST OKLAHOMA UNTIL MIDNIGHT.
THROUGH THE AFTERNOON HOURS...NORTHEAST OKLAHOMA INTO FAR
NORTHWEST ARKANSAS WILL HAVE THE GREATEST POTENTIAL FOR SEVERE
THUNDERSTORMS. DURING THE EVENING HOURS...STORMS ARE EXPECTED TO
BECOME MORE WIDESPREAD OVER MOST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS. STORMS LOOK TO REACH THE RED RIVER EARLY MORNING
SATURDAY. ALONG WITH THE SEVERE THUNDERSTORM POTENTIAL
OVERNIGHT...MODEL SOUNDINGS INDICATE THAT THE MAJORITY OF THE
COLUMN OF AIR SHOULD BECOME SATURATED. LARGE AMOUNTS OF MOISTURE
AND PRECIP WATER VALUES AROUND AND OVER 1.5 INCHES WILL CREATE
HEAVY RAINFALL ACROSS THE REGION. ADDITIONAL QPF AMOUNTS OF 3-5
INCHES...WITH LOCALLY HIGHER AMOUNTS UP TOWARDS 8 INCHES WILL BE
POSSIBLE ACROSS THE REGION. THESE ADDITIONAL AMOUNTS OF RAINFALL
ON TOP OF THE AMOUNTS THAT HAVE ALREADY FALLEN WILL SIGNIFICANTLY
ENHANCE THE FLASH FLOOD THREAT. THUS...WILL CONTINUE THE FLASH
FLOOD WATCH.
A CLOSED LOW OVER THE NORTHERN HIGH PLAINS FINALLY OVERCOMES THE
RIDGE OVER THE EAST COAST AND PUSHES INTO THE GREAT LAKES REGION
TONIGHT AND SATURDAY. THIS WILL ALLOW FOR THE COLD FRONT TO MAKE
ITS WAY INTO NORTHEAST OKLAHOMA AFTER OOZ AND TO INTERSTATE 44
AROUND 12Z SATURDAY. DURING THE DAY SATURDAY...THUNDERSTORM
CHANCES WILL CONTINUE MAINLY ALONG AND SOUTH OF THE FRONT. SEVERE
WEATHER POTENTIAL WILL ALSO CONTINUE SATURDAY...WITH ALL MODES OF
SEVERE WEATHER POSSIBLE. THE FRONT SHOULD BE ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS AROUND 18Z AND NEAR THE RED RIVER
BY 00Z MONDAY. PRECIP LOOKS TO FINALLY EXIT THE REGION TO THE
SOUTHEAST SATURDAY EVENING.
HIGH PRESSURE FILTERS INTO THE REGION SUNDAY AND INTO THE FIRST
PART OF THE NEXT WORK WEEK WITH DRIER AND SLIGHTLY COOLER AIR.
THUNDERSTORM CHANCES RETURN FOR THE MIDDLE PART OF NEXT WEEK AS
ANOTHER WAVE MOVES ACROSS THE NORTHERN HIGH PLAINS WITH A TRAILING
COLD FRONT PUSHING THROUGH THE SOUTHERN PLAINS. INCREASING
MOISTURE/WARMING TEMPERATURES AHEAD OF THE FRONT AND ALSO TIME OF
YEAR COULD ALLOW FOR A STRONG TO MAYBE SEVERE THUNDERSTORM TO BE
POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 69 80 56 76 / 90 30 0 0
FSM 71 81 60 79 / 80 90 10 0
MLC 72 81 58 78 / 80 70 10 0
BVO 65 79 53 75 / 90 20 0 0
FYV 68 77 53 74 / 90 80 10 0
BYV 67 77 54 75 / 90 80 10 0
MKO 70 79 56 77 / 90 70 10 0
MIO 66 79 54 74 / 90 40 0 0
F10 71 81 57 77 / 90 60 10 0
HHW 73 82 61 80 / 40 80 20 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-
OKZ073-OKZ074-OKZ075-OKZ076.
AR...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...05
LONG TERM....20HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
110 PM CDT FRI MAY 31 2013
ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
110 PM CDT FRI MAY 31 2013
...SIGNIFICANT SEVERE WEATHER AND FLOODING POTENTIAL THROUGH TONIGHT...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.
AREA AT GREATEST RISK...GENERALLY NORTH OF INTERSTATE 40.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 5 PM.
AREA AT GREATEST RISK...GENERALLY NORTH OF INTERSTATE 40.
FLASH FLOOD.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
AREA AT GREATEST RISK...MOST OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS.
HEAVY RAIN.
RISK...CRITICAL.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...THIS EVENING.
AREA AT GREATEST RISK...LOCATIONS BETWEEN INTERSTATE 44 AND
INTERSTATE 40.
DISCUSSION...
THE STAGE HAS BEEN SET FOR A SIGNIFICANT SEVERE WEATHER AND FLOODING
EVENT TO TAKE PLACE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
LATE THIS AFTERNOON INTO TONIGHT.
THE POTENTIAL IS THERE FOR LARGE AND VIOLENT TORNADOES...BASEBALL SIZE
HAIL...80 MPH WINDS AND TORRENTIAL RAINS WILL PRODUCE LIFE
THREATENING FLOODING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN THE
VICINITY OF A FRONTAL BOUNDARY THAT EXTENDS FROM SOUTHEAST KANSAS
INTO NORTHWEST OKLAHOMA AND NEAR A DRYLINE THAT WILL SURGE INTO
WESTERN OKLAHOMA. THESE THUNDERSTORMS ARE EXPECTED INTENSIFY RAPIDLY
INTO SUPERCELLS INITIALLY AS THE AIRMASS ACROSS THE REGION IS EXTREMELY
UNSTABLE WITH ADEQUATE DEEP LAYER SHEAR IN PLACE. THESE SUPERCELLS
ARE EXPECTED TO MOVE INTO EASTERN OKLAHOMA LATE THIS AFTERNOON AND
THIS EVENING. THESE SUPERCELLS WILL BE CAPABLE OF PRODUCING LARGE AND
VIOLENT TORNADOES...BASEBALL SIZE HAIL AND 80 MPH WINDS.
AS THE EVENING PROGRESSES...THE SEVERE MODE WILL TRANSITION TOWARDS
A STRAIGHT LINE WIND AND LARGE HAIL RISK. HOWEVER...THE THREAT FOR
TORANDIC SUPERCELLS MAY EXIST THROUGH THE OVERNIGHT HOURS.
ADDITIONALLY...THE MID AND UPPER LEVEL WIND FIELDS ARE FORECAST TO
PARALLEL THE SURFACE FRONT AS IT SAGS INTO NORTHEAST OKLAHOMA...WHICH
IS INDICATIVE OF REPEATED ROUNDS OF STORMS OVER THE SAME AREAS. MANY
AREAS ACROSS EASTERN OKLAHOMA HAVE ALREADY REACHED SATURATION ALONG
WITH MANY MAIN STEM RIVERS ALREADY IN FLOOD. ADDITIONAL RAINFALL WILL
RAPIDLY ESCALATE THE ONSET OF FLASH FLOODING. SEE /OKCFFATSA/ FOR FLOOD
WATCH DETAILS.
AREAL COVERAGE OF SEVERE WEATHER...AND HEAVY RAINFALL WILL
CONTINUE TO PUSH SOUTHEAST OVERNIGHT.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.
EMERGENCY MANAGEMENT PERSONNEL AND FIRST RESPONDERS SHOULD CONTINUE
TO MONITOR FORECASTS AND ONGOING WEATHER CONDITIONS OVER THE NEXT 24
TO 36 HOURS DUE TO THE LIKELIHOOD OF SEVERE WEATHER AND FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
STORMS WILL BE ONGOING SATURDAY MORNING AS THE SLOW MOVING
FRONTAL BOUNDARY IS SLOW TO CLEAR THE REGION. DRIER AND
COOLER AIR WILL WORK IN BEHIND THE BOUNDARY FROM NORTH TO
SOUTH...WITH SEVERAL DAYS OF SETTLED WEATHER EXPECTED IN THE WAKE
OF THIS FRONT. THUNDERSTORM CHANCES RETURN MONDAY NIGHT AS THE
UPPER PATTERN TRANSITIONS TO A MORE NORTHWESTERLY FLOW.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1148 AM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG WHITE OAK 36.62N 95.26W
05/30/2013 CRAIG OK PUBLIC
LARGE TREE DOWNED
&&
RBDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 2 S SAVOY 36.08N 94.33W
05/30/2013 WASHINGTON AR PUBLIC
TREES DOWN
&&
CKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
107 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG MUSE 34.67N 94.76W
05/30/2013 LE FLORE OK POST OFFICE
SEVERAL LARGE TREE LIMBS DOWNED
&&
RBDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
118 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG SILOAM SPRINGS 36.19N 94.54W
05/30/2013 BENTON AR EMERGENCY MNGR
TREE DOWN AND SEVERAL LARGE LIMBS DOWN
&&
CKHSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
335 PM CDT FRI MAY 31 2013
OKZ054-055-312100-
OSAGE OK-WASHINGTON OK-
335 PM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHEASTERN OSAGE AND NORTHERN WASHINGTON
AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HULAH...MOVING
NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...HULAH AND WAH SHA SHE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3700 9607 3700 9579 3689 9600 3693 9616
3701 9612 3701 9608
TIME...MOT...LOC 2035Z 223DEG 30KT 3694 9603SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
452 PM CDT FRI MAY 31 2013
OKZ054-312230-
OSAGE OK-
452 PM CDT FRI MAY 31 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHERN OSAGE
AT 452 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF GRAINOLA...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRAINOLA.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.
LAT...LON 3700 9638 3699 9639 3679 9675 3677 9679
3678 9679 3680 9676 3694 9676 3700 9676
3701 9675
TIME...MOT...LOC 2152Z 233DEG 38KT 3689 9677The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
24 thunderstorm wind, 9 tornado, 3 hail. Local standard time, as filed.
Strong thunderstorm wind blew down trees.
A small tree was snapped and large branches were blown down by strong thunderstorm wind.
This brief tornado was reported by a storm chaser. The NWS survey team could find no damage as a result of this tornado as it occurred over open country.
This tornado remained over open country much of its life cycle but did snap two power poles. Maximum estimated wind in the tornado based on this limited amount of damage, from which to make the assessment, was 85 to 95 mph.
This tornado occurred mostly over open country but did damage the roof of a home and uproot several trees. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.
Strong thunderstorm wind, likely associated with the tornadic storm's rear flank downdraft, snapped large tree limbs.
Numerous trees were damaged by strong thunderstorm wind.
A tree was uprooted by strong thunderstorm wind.
Large tree limbs were snapped by strong thunderstorm wind.
A tree was uprooted by strong thunderstorm wind.
This tornado damaged a number of trees. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.
Trees were split and large branches were snapped by strong thunderstorm wind.
A tree was uprooted and large branches were snapped by strong thunderstorm wind.
This is the first of two segments of this tornado. The tornado snapped a number of trees and uprooted many others in Rogers County. Based on this tree damage, maximum estimated wind in the tornado was 100 to 110 mph. The tornado was photographed by several storm chasers. It continued into Nowata County, Oklahoma.
This is the final segment of a two segment tornado. In Nowata County, this tornado snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment was 100 to 110 mph. Several storm chasers photographed this tornado. The tornado moved east-northeast, turning more northeasterly as it crossed the N 4110 Road.
This is the first of two segements of this tornado. In Rogers County, this tornado snapped or uprooted trees. Maximum estimated wind in the tornado based on this damage was 100 to 110 mph. Several storm chasers photographed this tornado. It continued into Nowata County, Oklahoma.
This is the final segment of this two segment tornado. In Nowata County, this tornado destroyed a mobile home, injuring two occupants. It also damaged other permanent homes, destroyed a barn, and snapped or uprooted numerous trees. Based on this damage, maximum estimated wind in this segment of the tornado was 100 to 110 mph. Several storm chasers photographed this tornado. This tornado moved east-northeast until it crossed E 28 Road then turned sharply to the north, paralleling the N 4150 Road until it dissipated.
This tornado developed near the shore of Grand Lake and traveled east-northeast, snapping large tree limbs and uprooting many trees in its path. No significant damage was noted to the homes in the path near the lake shore. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Trees were damaged by strong thunderstorm wind.
The Oklahoma Mesonet station near Eufaula measured 58 mph thunderstorm wind gusts.
A storm spotter estimated thunderstorm wind gusts to 70 mph.
Numerous large trees were blown down by strong thunderstorm wind, a few of which fell onto homes.
Strong thunderstorm wind damaged a marina dock in far northeast Pittsburg County.
Strong thunderstorm wind blew down a few large trees.
Strong thunderstorm wind blew down several large tree limbs.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind snapped eight power poles near the Black Gum Fire Department.
Strong thunderstorm wind snapped or uprooted large trees at Snake Creek Park at Lake Tenkiller.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down large trees and damaged the awning of a store.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454798, 454799, 455324, 455326, 455327, 455328, 454800, 454801, 454802, 454803, 455329, 454804, 454805, 454806, 456088, 456089, 456095, 456097, 456098, 454807, 454808, 454810, 454811, 454812, 454813, 465647, 465648, 465649, 465650, 465651, 465652, 465653, 465654, 465655, 465656, 465657.